MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OBTURATOR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. OBTURATOR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 71674078
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/07/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery, the black end of the obturator broke off, external to patient, when pushing on the ball tip guide rod; it was a very hard bone.The procedure was finished using a smith and nephew back up device, with no surgical delay and no injury to the patient.
 
Additional Manufacturer Narrative
Results of investigation: the device, used in treatment, was returned for evaluation.A visual inspection of the obturator confirms the black knob broke off the device.Both pieces were returned for evaluation.The device shows significant signs of wear/usage.This device was manufactured in 2017.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
OBTURATOR
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10453484
Report Number1020279-2020-04216
Device Sequence Number11730640
Product Code LXH
UDI-Device Identifier03596010560742
UDI-Public03596010560742
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71674078
Device Catalogue Number71674078
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/07/2020
Supplement Date Received by Manufacturer10/05/2020
Initial Report FDA Received Date08/26/2020
Supplement Report FDA Received Date10/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1